Clonidine Overdose: What You Need to Know
What You Need To Know About Clonidine Overdose
Clonidine is a prescription medication used to treat high blood pressure primarily. It works by thinning the blood, which makes it effective in many off-label situations. These include treating withdrawal symptoms from drugs like alcohol and methamphetamine and managing the symptoms of Tourette’s syndrome, attention deficit hyperactivity disorder, and more. Since clonidine can have such a profound effect on the body, it’s essential to know the warning signs of an overdose and what to do in case of one.
Clonidine is a biochemical derivative of imidazoline and has agonist activity at alpha-2 adrenergic receptors and imidazoline I2 receptors. Clonidine decreases sympathetic outflow from the central nervous system by activating these receptors. This reduced outflow reduces blood pressure and heart rate while inhibiting norepinephrine release. These factors can lead to severe medical conditions such as hypotension and bradycardia.
While clonidine has many use cases and is generally considered safe, it is essential to be aware of the signs of an overdose, as it can be a potentially life-threatening condition.
Can You Overdose on Clonidine?
A clonidine overdose can occur if you take more clonidine than prescribed or mix it with other drugs or alcohol. With exposure to clonidine increasing alongside the rise of ADHD in children, overdoses are becoming increasingly common. Since clonidine works by slowing down the heart rate and decreasing blood pressure, an overdose can cause these effects to become extreme.
Because clonidine has potent ingredients, it is typically prescribed in small doses. When abused, adverse effects can occur in as little as two hours. Clonidine abuse is most common among those trying to self-medicate for conditions such as ADHD or anxiety.
If you have been abusing clonidine, contact Zinnia Healing today. Our team of professionals can help you on the path to recovery.
What To Do in an Emergency
If you suspect someone close to you is overdosing on clonidine, call 911 immediately.
Please call 911 right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Clonidine Overdose?
Overdosing on clonidine has similar effects to overdosing on opioids. However, unlike opioid overdoses, activated charcoal and lavage are ineffective methods for removing clonidine from the system due to CNS depression.
The standard treatment for a clonidine overdose is supportive care. This means that medical professionals will work to keep the person comfortable and monitor their vital signs. If necessary, they may give the person medications to help with heart rate or blood pressure. In some cases, intubation may be required to help the person breathe.
In extreme cases, respiratory depression may be present. In this case, taking high doses of antagonist naloxone may be necessary, which may also be administered during respiratory resuscitation.
Is a Clonidine Overdose Dangerous?
Clonidine toxicity directly impacts blood pressure and heart rate, meaning an overdose can be extremely dangerous. Sometimes, it can lead to dangerously low blood pressure, a slow heart rate, or cardiac arrest. If you believe someone has overdosed on clonidine, it is essential to call 911 right away for emergency medical help.
How Much Clonidine Does It Take To Overdose?
Catapres, the brand name for clonidine, comes in 0.1 mg, 0.2 mg, and 0.3 mg tablets. A standard dose is usually two tablets per day, but this can vary depending on the person’s situation. Clonidine poisoning can occur at doses as low as three times the standard dose.
Ingestion of more than the recommended amount can cause an overdose. Clonidine overdoses typically occur when the person takes more than 6 mg daily, but this can vary depending on the person’s size, age, and health condition. Clonidine should never be taken with alcohol or other central nervous system depressants like benzodiazepines or opioids.
What Are the Signs and Symptoms of a Clonidine Overdose?
There are many signs and symptoms of a clonidine overdose. Transient hypertension can occur when clonidine is first taken. A dry mouth, constipation, sedation, and hypotension are some of the more common effects of clonidine use.
In the case of an overdose, the primary effects are on the cardiovascular system and can include the following:
- Dangerously low blood pressure
- Slow heart rate
- Cardiac arrest
Other symptoms of clonidine overdose include:
- Respiratory depression
- Takotsubo cardiomyopathy
If you or someone you know has experienced an overdose of clonidine, contact Zinnia Healing for help today. Their programs are designed for long-lasting treatment for substance and drug abuse, such as clonidine abuse.
What Increases the Risk of a Clonidine Overdose?
The most significant risk factor for clonidine overdose is taking too much of the medication. This can be accidental, such as when a child takes their parent’s medication, or intentional, as someone is trying to self-medicate for an underlying condition.
Clonidine should also never be taken with other central nervous system depressants like alcohol, benzodiazepines, or opioids. This can increase the risk of overdose and make the effects of clonidine more severe.
Some other risk factors include the size, weight, and health of the person taking clonidine. Children and older adults are more likely to experience severe effects from an overdose than those with liver or kidney problems.
Why Does a Clonidine Overdose Occur?
Clonidine overdoses occur because the body cannot quickly process and eliminate the medication.
This can be due to taking too much of the medication, mixing it with other substances, or having a health condition that makes it difficult to metabolize clonidine. Also, high serum concentrations can lead to clinical toxicology if not correctly administered. That is why a healthcare provider prescribing this drug must be aware of other medications, conditions, and health risks that the individual may be experiencing.
Why Would Someone Take Clonidine?
Clonidine is prescribed to treat conditions like low blood pressure, ADHD, and anxiety and has similar clinical effects to Guanfacine. It can also help with withdrawal symptoms from drugs like alcohol, opioids, and cigarettes. Clonidine works by slowing down the heart rate and decreasing blood pressure so that it can have a calming effect.
Clonidine is also sometimes abused for its sedative effects. Taking large doses can cause drowsiness and fatigue and lead to slowed reflexes and impaired judgment. Clonidine abuse is most common among those with underlying mental health conditions like ADHD or anxiety. Since it creates a feeling of relaxation, it can be used to self-medicate, leading to unwanted side effects and substance abuse.
How To Help Someone With a Clonidine Use Disorder
If you or a loved one is suffering through clonidine abuse or addiction, there are many ways to get help. Many rehab centers specialize in treating clonidine use disorder, and they can offer inpatient and outpatient care.
Detoxing from clonidine should always be done under medical supervision to ensure safety. After detox, you or your loved one can begin therapy and other treatments to help address the underlying causes of addiction. These can include medication, individual therapy, and group therapy.
Drug overdose can be severe, and getting help as soon as possible is essential if you or someone you know is struggling with clonidine abuse. If you are ready to begin your journey to recovery, contact Zinnia Healing today.